Delayed emergence, coma, and brain death






What are the possible causes, work-up, and treatment for delayed emergence after general anesthesia?


Anesthetic medication effect


The effects of intravenous and inhalation anesthetics can be prolonged especially in advanced age and in the presence of hepatic and renal dysfunction. The total amount of medications administered should be reviewed, and special attention should be given to when the last doses were administered. The effects of propofol, midazolam, and volatile agents should rarely last >30–60 minutes if there was no “overdose.” Analysis of expired gases can rule out the persistence of volatile agents. Benzodiazepines can be reversed by administration of flumazenil intravenously in 0.2-mg increments up to 1.0 mg, and physostigmine can reverse the effect of some sedatives, especially the central effects of anticholinergic agents such as scopolamine.


A prolonged opioid effect is more common. The patient typically presents with pinpoint pupils, a slow respiratory rate, and normal to high tidal volumes. Both diagnosis and treatment are accomplished by carefully titrating naloxone intravenously in 40-μg increments, up to 400 μg, or in rare cases higher doses if the suspicion is high. Complete opioid reversal is undesirable because it might lead to severe pain or withdrawal symptoms, with tachycardia, dysrhythmias, hypertension, increase in intracranial pressure (ICP), myocardial ischemia, and pulmonary edema. Occasionally, a continuous infusion of naloxone is required to prevent “renarcotization.”


Residual neuromuscular blockade must always be suspected. The response to train-of-four stimulation (train-of-four ratio ≥0.9) can easily assess residual neuromuscular blockade. Care must be taken not to stimulate nerves in an area where upper motor neuron disease is present (e.g., hemiplegia) because the response can be normal-appearing, while neuromuscular blockade exists in normally innervated muscle. The typical behavior of a patient with residual neuromuscular blockade is rapid, shallow breathing and “flapping” of the limbs, described as “a fish out of water.” When in doubt, additional cholinesterase inhibitors (usual maximum adult dose of neostigmine regardless of weight is 5 mg) can be given for reversal, or one can allow for more time to elapse. If the latter option is chosen, the patient should be adequately sedated to avoid an awake but paralyzed patient. Inadequate reversal of neuromuscular blockade (despite administration of an adequate reversal dose of neostigmine or edrophonium) may result from several circumstances, including (1) the original block was too dense to overcome, (2) severe acidosis, (3) hypothermia, (4) marked hypocalcemia, and, more rarely, (5) administration of antibiotics (e.g., aminoglycosides) or other medications (e.g., magnesium) that potentiate neuromuscular blockade.


Metabolic disorders


The blood glucose should be measured to rule out hypoglycemia or marked hyperglycemia and hyperosmolar coma. Hypoglycemia should be treated with intravenous dextrose, at least 50 mL of 50% dextrose (25 g). If the suspicion is high, treatment should be initiated without waiting for the laboratory results. Blood analysis for electrolytes and an arterial blood gas (ABG) should be performed, and any significant abnormality (especially hypoxemia, hypercapnia, and hyponatremia or hypernatremia) should be corrected. In patients whose immediate preoperative neurologic status is unknown or questionable, other etiologies such as hypothyroidism or adrenal insufficiency should be considered.


Neurosurgical disorders


A neurologic examination for focal deficits should be performed. If the cause of delayed awakening remains unclear, especially after a craniotomy, a computed tomography (CT) scan of the brain must be performed to search for intracranial pathology, such as intracranial hemorrhage. Ischemic cerebrovascular accidents are often not immediately seen on CT scan. Less commonly, CT scan may demonstrate tension pneumocephalus, caused by nitrous oxide, or global cerebral hypoxic damage. Cerebral hypoxia of any cause results in a reduced level of consciousness that may first appear as delayed emergence.


Other causes


Alcohol and other recreational drugs ingested preoperatively should be considered, especially in trauma patients. Blood and urine could be quickly sent for a toxicology screen.


Table 81-1 summarizes the differential diagnosis and work-up for delayed awakening.



TABLE 81-1

Differential Diagnosis and Work-up for Delayed Awakening











































Metabolic Hypoxia ABG
Hypercapnia
Hypoglycemia Laboratory testing
Electrolyte disturbance
Hypothyroidism
Adrenal insufficiency
Neurologic Cerebrovascular accident CT scan
Pneumocephalus
Global cerebral hypoxia
Other Alcohol intoxication
Recreational drug use
Blood and urine toxicology

ABG, Arterial blood gas; CT, computed tomography.





Computed tomography scan showed a large left thalamic hemorrhage with intraventricular blood and a midline shift, and the patient remained comatose; how would you manage this patient in the intensive care unit?


The following parameters should be monitored and managed accordingly:




  • Maintain close to normal hemodynamics




    • Fluid administration as necessary



    • Vasopressors or inotropes as indicated




  • Cerebral perfusion pressure (CPP) should be maintained >70 mm Hg and is calculated as follows:


    <SPAN role=presentation tabIndex=0 id=MathJax-Element-1-Frame class=MathJax style="POSITION: relative" data-mathml='CPP = MAP − CVP or ICP (whichever is the higher value)’>CPP = MAP − CVP or ICP (whichever is the higher value)CPP = MAP − CVP or ICP (whichever is the higher value)
    CPP = MAP − CVP or ICP (whichever is the higher value)

    Only gold members can continue reading. Log In or Register to continue

Jul 14, 2019 | Posted by in ANESTHESIA | Comments Off on Delayed emergence, coma, and brain death
Premium Wordpress Themes by UFO Themes